en
Scientific article
English

Effective transmission conditions for domain decomposition methods applied to the time-harmonic curl–curl Maxwell's equations

Published inJournal of computational physics, vol. 280, p. 232-247
Publication date2015-01-01
Abstract

The time-harmonic Maxwell equations describe the propagation of electromagnetic waves and are therefore fundamental for the simulation of many modern devices we have become used to in everyday life. The numerical solution of these equations is hampered by two fundamental problems: first, in the high frequency regime, very fine meshes need to be used in order to avoid the pollution effect well known for the Helmholtz equation, and second the large scale systems obtained from the vector valued equations in three spatial dimensions need to be solved by iterative methods, since direct factorizations are not feasible any more at that scale. As for the Helmholtz equation, classical iterative methods applied to discretized Maxwell equations have severe convergence problems. We explain in this paper a family of domain decomposition methods based on well chosen transmission conditions. We show that all transmission conditions proposed so far in the literature, both for the first and second order formulation of Maxwell's equations, can be written and optimized in the common framework of optimized Schwarz methods, independently of the first or second order formulation one uses, and the performance of the corresponding algorithms is identical. We use a decomposition into tranverse electric and tranverse magnetic fields to describe these algorithms, which greatly simplifies the convergence analysis of the methods. We illustrate the performance of our algorithms with large scale numerical simulations.

eng
Keywords
  • Optimized Schwarz methods
  • Transmission conditions
  • Maxwell equations
Citation (ISO format)
DOLEAN MAINI, Victorita et al. Effective transmission conditions for domain decomposition methods applied to the time-harmonic curl–curl Maxwell’s equations. In: Journal of computational physics, 2015, vol. 280, p. 232–247. doi: 10.1016/j.jcp.2014.09.024
Main files (1)
Article (Accepted version)
accessLevelRestricted
Identifiers
ISSN of the journal0021-9991
11views
0downloads

Technical informations

Creation07/05/2023 3:49:10 PM
First validation07/07/2023 10:37:46 AM
Update time07/07/2023 10:37:46 AM
Status update07/07/2023 10:37:46 AM
Last indexation01/18/2024 12:21:02 AM
All rights reserved by Archive ouverte UNIGE and the University of GenevaunigeBlack